North Carolina, 2008

Tornado in North Carolina, September 26, 2008

September 26, 2008 · NWS MHX · 1 event in 1 county or zone

Strong low pressure made landfall near Myrtle Beach and moves slowly west across South Carolina during the early morning hours of September 26th. Bands of showers and isolated thunderstorms rotating around the low moved across eastern North Carolina during the overnight hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

Strong low pressure made landfall near Myrtle Beach and moves slowly west across South Carolina during the early morning hours of September 26th. Bands of showers and isolated thunderstorms rotating around the low moved across eastern North Carolina during the overnight hours. An isolated tornado was reported in Pitt County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Sep 25, 9:11 PM EST, 2 hours 49 minutes earlier.

Area forecast discussion, Sep 25, 9:11 PM EST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1011 PM EDT THU SEP 25 2008

.SYNOPSIS...
STRONG COASTAL LOW PRESSURE EAST OF THE SOUTH CAROLINA COAST WILL
MOVE ONSHORE OVER SOUTHEASTERN NORTH CAROLINA LATE TONIGHT AND
THEN INLAND ON FRIDAY. THE LOW WILL BECOME ABSORBED IN ANOTHER LOW
WELL OFFSHORE FRIDAY NIGHT AND ACCELERATE TOWARD NEW ENGLAND
SATURDAY. WEAK HIGH PRESSURE WILL BUILD OVER THE REGION SUNDAY
THROUGH TUESDAY BEFORE A COLD FRONT USHERS IN MORE FALL-LIKE
TEMPERATURES WEDNESDAY THROUGH LATE WEEK.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
999 MB SURFACE LOW JUST SE OF MYRTLE BEACH CONTINUES TO MOVE
SLOWLY NE AND SHOULD FINALLY MOVE INLAND JUST SW OF CAPE FEAR
AROUND 06Z TONIGHT. STRONGEST WINDS ASSOCIATED WITH THE LOW HAVE
DIMINISHED AND ALL THE HIGH WIND WARNINGS AND ADVISORIES HAVE BEEN
CANCELED. ALTHOUGH WINDS HAVE DECREASED...MINOR COASTAL FLOODING
CONTINUED OVER PORTIONS OF CARTERET COUNTY THIS EVENING...MAINLY
OVER LOCATIONS ALONG CORE AND BOGUE SOUNDS WHERE WATER LEVELS
AROUND 3 FEET ABOVE NORMAL OCCURRED DURING THE EVENING HIGH TIDE.
LOOKS LIKE A BUBBLE OF HIGH WATER ASSOCIATED WITH THE STRONG
N/NE FLOW DOWN THE PAMLICO SOUND BEGINNING TUESDAY THROUGH THIS
MORNING NEVER HAD TIME TO RETURN TO EQUILIBRIUM AND WHEN THE FLOW
BECAME EAST THAT WATER WAS SHUNTED INTO NORTHERN PORTIONS OF BOGUE
BANKS AND AND SE CARTERET COUNTY ADJACENT TO CORE SOUND. NOW THAT
THE TIDE IS GOING OUT AND WINDS HAVE DECREASED...WATER LEVELS
SHOULD DECREASE BUT WE ARE NOT SURE THIS WATER WILL BE COMPLETELY
DISSIPATED BY THE EARLY MORNING HIGH TIDE SO WE HAVE DECIDED TO
CONTINUE THE FLOOD ADVSIORY FOR CARTERET COUNTY UNTIL 8 AM BUT LET
IT EXPIRE FOR SOUTHERN CRAVEN AND PAMLICO COUNTIES. ALONG THE
OUTER BANKS CONTINUED ONSHORE FLOW...HIGH ASTRONOMICAL TIDES AND
RESIDUAL SWELL WILL KEEP A THREAT FOR OCEAN OVER WASH GOING
THROUGH THE EARLY FRIDAY MORNING HIGH TIDE SO WE WILL KEEP THE
COASTAL FLOOD WARNING FOR HATTERAS ISLAND.

WE ARE NOT SEEING AS MUCH ROTATION CURRENTLY AS WE HAD EARLIER IN
THE AFTERNOON OWING TO A STABILIZED BOUNDARY LAYER. NUMEROUS RAIN
BANDS CONTINUE TO ROTATE NW INTO EASTERN NC AND WILL PERSIST FOR
MUCH OF THE NIGHT AS THE SURFACE LOW IS MOVING VERY SLOWLY.
THEREFORE WILL MAINTAIN LIKELY POPS OVERNIGHT. NO ADJUSTMENTS TO
TEMPERATURES NEEDED.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
AS LOW PRES MOVES INLAND ON FRIDAY...FCST SOUNDINGS SHOW DECENT
MOISTURE AND SOME INSTABILITY...ESPECIALLY EARLY IN THE DAY. WILL
CONTINUE LIKELY POPS OVER THE WESTERN HALF OF THE CWA IN CLOSER
PROXIMITY TO THE LOW THRU THE DAY TOMORROW...TAPERING BACK TO LOW
CHC EAST. MAX TEMPS SHOULD BE IN THE 75 TO 80 DEGREE RANGE. RAIN
CHANCES DIMINISH TO LOW CHC FRIDAY NIGHT AND SLGT CHC SATURDAY AS
SFC LOW MOVES INLAND THEN IS ABSORBED BY STRONGER TROPICAL LOW
WELL EAST OF THE REGION. THE COMBINED LOWS WILL THEN ACCELERATE
TOWARD NEW ENGLAND SATURDAY. TEMPS FRIDAY NIGHT WILL BE A COUPLE
OF DEGREES COOLER THAN TONIGHT BUT WITH MORE SUNSHINE...MAX TEMPS
SATURDAY SHOULD BE INTO THE LOWER AND MIDDLE 80S.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
WITH WEAK HIGH PRESSURE IN PLACE...SUNDAY THROUGH TUESDAY PERIOD
WILL BE RELATIVELY DRY WITH ONLY CLIMATOLOGICAL POPS DRIVEN BY
SMALL SCALE PROCESSES. RAIN CHANCES INCREASE BY LATE TUESDAY THRU
WEDNESDAY AS A COLDFRONT APPROACHES FROM THE WEST AND WEAK LOW
PRES MOVES UP THE COAST. COLDFRONT MOVES OFFSHORE BY EARLY
THURSDAY FOLLOWED BY MORE FALL-LIKE TEMPERATURES. ENSEMBLE MOS
GUIDANCE AND HPC GUIDANCE INDICATES MINS IN THE MIDDLE AND UPPER
50S AWAY FROM THE WATER BY THURSDAY AND FRIDAY MORNINGS.

&&

.AVIATION /01Z FRIDAY THROUGH TUESDAY/...
SINCE PRECIPITATION IS EXPECTED BE OFF AND ON OVERNIGHT AND THE
BOUNDARY LAYER IS VERY MOIST I WILL GO WITH A PREDOMINATELY MVFR
FORECAST BECOMING IFR AFTER MIDNIGHT AS STRATUS IS LIKELY TO FORM
IN THE MOIST SE LOW LEVEL FLOW. CONDITIONS SHOULD BECOME VFR MID
FRIDAY MORNING. WE ARE EXPECTING SCATTERED SHOWERS AND
THUNDERSTORMS FRIDAY AFTERNOON/EVENING.

CONDITIONS SHOULD IMPROVE OVER THE WEEKEND WITH VFR PREDOMINANT.

&&

.MARINE...
WILL BE BRIEF WITH A SLEW OF COASTAL FLOOD/SURF PRODUCTS AND RAIN
BANDS STILL MOVING ASHORE. WINDS CONTINUE TO SLOWLY DIMINISH ACROSS
THE AREA AS WE ENTER MORE OF A WARM LIKE SECTOR WITH WIND DIRECTION
VEERING TO THE SE. HAVE THUS BROUGHT DOWN GALES TO SMALL CRAFT
ADVISORIES EVERYWHERE BUT SOUTHERN WATERS...WITH FREQUENT GUSTS TO
GALE STILL OCCURRING AT BUOY 41036 CLOSER TO THE LOW ABOUT TO MOVE
ASHORE NEAR MYRTLE BEACH. THINK WINDS WILL DIMINISH TO SUB GALE
THERE LATER TONITE PER LATEST GUIDANCE AND TRENDS SO KEPT ENDING
TIME IN TACT. ALSO BUMPED UP SEAS A BIT PER LATEST BUOY OBS BUT
OTHERWISE FORECAST ON TRACK.

WINDS ARE WEAKENING DESPITE THE LOW APPROACHING FROM THE SOUTH.
THE PRES GRAD DOESNT APPEAR TIGHT ENOUGH TO SUPPORT GALES OUTSIDE
OF CONVECTION ALONG THE SOUNDS AND N COASTAL WATERS. ALONG THE S
WATER WINDS COULD STILL GUST FREQUENTLY ENOUGH FOR THEM TO REMAIN
S OF HATTERAS. WITH ONLY A FEW HRS LEFT OF DAYLIGHT WILL SEE
CHANCES FOR STRONG WINDS MIXING DOWN INLAND ALSO DIMINISH. HAVE
DROPPED THE WIND ADV FOR ALL AREAS...THOUGH GUSTS TO 25 MPH INLAND
AND 35 MPH ALONG THE COAST STILL POSSIBLE. COASTAL FLOODING ALONG
THE OBX CONTINUES SO HAVE EXTENDED CFW THROUGH NEXT HIGH TIDE
CYCLE AS SEAS REMAIN HIGH FROM HATTERAS NORTH. REPORTS OF OCEAN
OVERWASH IN RODANTHE AND BUXTON HAVE BEEN REPORTED. FLOODING
SHOULD BE LESS OF AN IMPACT THAN WHAT HAS OCCURRED TODAY. THE WINDS
SHIFTING MORE E COMBINED WITH WEAKENING HAS ALLOWED THE WATER
LEVELS ALONG THE S PAMLICO SOUND TO RECEDE BACK TO NEAR
NORMAL...SO THE CFW IS EXPIRED THERE. A HIGH THREAT OF RIP
CURRENTS IS LIKELY FRI...AS WELL AS CHANCE FOR HIGH SURF FROM CAPE
LOOKOUT NORTH.

SEAS WILL START TO COME DOWN FRI...BUT BY SAT THE N-WARD MOVING
STORM NEAR THE GRAND TURKS COULD RAISE SEAS OFFSHORE AND SEND
SWELL TO THE COAST. BY SUN AND INTO NEXT WEEK THE WINDS LOOK TO
REMAIN BELOW SCA AND SEAS UNDER 5 FT AS LINGERING EFFECTS FROM
THESE LOWS DIMINISHES. HOWEVER...A DISTANT STORM OVER THE N
ATLANTIC COULD TRIGGER SOME LONG PERIOD 15-17 SEC SWELLS BY MON
NIGHT/TUE. THOUGH SEAS STILL EXP UNDER SCA...COULD SEE AN
INCREASED RIP THREAT THROUGH MID WEEK.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...HIGH SURF ADVISORY UNTIL 8 PM EDT FRIDAY FOR NCZ095-104.
     COASTAL FLOOD WARNING UNTIL 8 AM EDT FRIDAY FOR NCZ103.
     COASTAL FLOOD ADVISORY UNTIL 11 PM EDT THIS EVENING FOR
     NCZ093>095.
MARINE...SMALL CRAFT ADVISORY UNTIL 5 AM EDT FRIDAY FOR AMZ130-135.
     GALE WARNING UNTIL 2 AM EDT FRIDAY FOR AMZ154-156-158.
     SMALL CRAFT ADVISORY UNTIL 8 AM EDT SUNDAY FOR AMZ150-152.

&&

SYNOPSIS...CTC/JME
NEAR TERM...JME
SHORT TERM...CTC
LONG TERM...CTC
AVIATION...MW/SJ
MARINE...MW/SJ
Hazardous weather outlook, Sep 25, 4:44 PM EST, 7 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
544 PM EDT THU SEP 25 2008

NCZ029-044>046-079-080-090>092-262145-
MARTIN-PITT-WASHINGTON-TYRRELL-GREENE-BEAUFORT-DUPLIN-LENOIR-JONES-
544 PM EDT THU SEP 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TONIGHT.

AN ISOLATED TORNADO WILL BE POSSIBLE THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SIGNIFICANT WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ103-262145-
OUTER BANKS DARE-
544 PM EDT THU SEP 25 2008

...COASTAL FLOOD WARNING IN EFFECT UNTIL 8 AM EDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD WARNING.

AN ISOLATED TORNADO WILL BE POSSIBLE THROUGH THIS EVENING.

A HIGH THREAT OF RIP CURRENTS WILL CONTINUE THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD WARNING.

THERE WILL CONTINUE TO BE A HIGH THREAT OF RIP CURRENTS ALONG THE
BEACHES THE NEXT SEVERAL DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ095-104-262145-
CARTERET-OUTER BANKS HYDE-
544 PM EDT THU SEP 25 2008

...HIGH SURF ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH SURF ADVISORY.

AN ISOLATED TORNADO WILL BE POSSIBLE THROUGH THIS EVENING.

A HIGH THREAT OF RIP CURRENTS WILL CONTINUE THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE WILL CONTINUE TO BE A HIGH THREAT OF RIP CURRENTS ALONG THE
BEACHES THE NEXT SEVERAL DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ047-081-262145-
MAINLAND DARE-MAINLAND HYDE-
544 PM EDT THU SEP 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TONIGHT.

AN ISOLATED TORNADO WILL BE POSSIBLE THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SIGNIFICANT WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ093-094-262145-
CRAVEN-PAMLICO-
544 PM EDT THU SEP 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TONIGHT.

AN ISOLATED TORNADO WILL BE POSSIBLE THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SIGNIFICANT WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ098-262145-
ONSLOW-
544 PM EDT THU SEP 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TONIGHT.

AN ISOLATED TORNADO WILL BE POSSIBLE THROUGH THIS EVENING.

THERE IS A HIGH THREAT FOR RIP CURRENTS TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE WILL CONTINUE TO BE A HIGH THREAT OF RIP CURRENTS ALONG THE
BEACHES THE NEXT SEVERAL DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

11

In the hours before

Local storm report, Sep 25, 7:13 PM EST, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
813 PM EDT THU SEP 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     STORM SURGE      SALTER PATH             34.69N 76.89W
09/25/2008  E0.00 FT         CARTERET           NC   BROADCAST MEDIA

            MINOR COASTAL FLOODING BEING REPORTED ACROSS CARTERET

            COUNTY. WATER COMING IN AROUND THE CRAB SHACK RESTAURANT.

0730 PM     STORM SURGE      HARKERS ISLAND          34.70N 76.56W
09/25/2008  E0.00 FT         CARTERET           NC   BROADCAST MEDIA

            MINOR COASTAL FLOODING IN HARKERS ISLAND. WATER COVERING
            SOME ROADS IN AND NEAR HARKERS ISLAND.

0730 PM     STORM SURGE      MOREHEAD CITY           34.72N 76.73W
09/25/2008  E0.00 FT         CARTERET           NC   BROADCAST MEDIA

            HIGH WATER REPORTED NEAR CALICO CREEK...NORTH 20TH STREET
            AREA

0745 PM     STORM SURGE      EMERALD ISLE            34.67N 77.03W
09/25/2008  E0.00 FT         CARTERET           NC   PUBLIC

            WATER COMING UP IN YARDS ADJACENT TO BOGUE SOUND IN
            EMARALD ISLE. WATER LEVELS ABOUT 3 FEET ABOVE NORMAL.

&&

JELARDO
Special weather statement, Sep 25, 8:53 PM EST, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
953 PM EDT THU SEP 25 2008

NCZ090-098-260300-
DUPLIN-ONSLOW-
953 PM EDT THU SEP 25 2008

...STRONG THUNDERSTORMS WILL AFFECT ONSLOW AND DUPLIN COUNTIES UNTIL
1100 PM EDT...

AT 953 PM EDT...THERE WERE STRONG THUNDERSTORMS 33 MILES SOUTHEAST OF
WARSAW...OR ABOUT 10 MILES WEST OF NEW RIVER AIR STATION...MOVING
NORTHWEST AT 35 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR CYPRESS
CREEK AT 1000 PM EDT...CHINQUAPIN...AND...LYMAN AT 1010 PM EDT...
KENANSVILLE AT 1035 PM EDT...WARSAW AT 1045 PM EDT...BOWDENS AT 1050
PM EDT...FAISON AT 1055 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE
STORMS INCLUDE BEULAVILLE...BEAUTANCUS...CATHERINE LAKE AND HAWS RUN.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING. TELEPHONE LINES AND METAL PIPES
CONDUCT ELECTRICITY. YOU CAN BE INJURED OR KILLED IF LIGHTNING
STRIKES NEARBY. UNPLUG APPLIANCES NOT NECESSARY FOR OBTAINING WEATHER
INFORMATION. DO NOT TAKE A BATH OR SHOWER. GET OUT OF INDOOR POOLS.
AVOID USING THE TELEPHONE OR ANY ELECTRICAL APPLIANCE DURING A
THUNDERSTORM UNLESS IN AN EMERGENCY.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.
Local storm report, Sep 25, 9:43 PM EST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1043 PM EDT THU SEP 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TORNADO          5 E SNEADS FERRY        34.55N 77.29W
09/25/2008                   ONSLOW             NC   PUBLIC

            PUBLIC REPORTED TORNADO ON GROUND NEAR ONSLOW BEACH.

0425 PM     STORM SURGE      RODANTHE                35.61N 75.46W
09/25/2008  E0.00 FT         DARE               NC   COUNTY OFFICIAL

            OCEAN OVERWASH WAS OCCURRING IN THE MIRLO BEACH AREA OF
            RODANTHE ALONG HIGHWAY 12. WATER LEVEL AT 4 PM WAS 10
            INCHES AND RISING. THE ROAD WAS STILL OPEN BUT ONLY TO 4
            WHEEL DRIVE VEHICLES

0430 PM     STORM SURGE      NAGS HEAD               35.94N 75.63W
09/25/2008  E0.00 FT         DARE               NC   COUNTY OFFICIAL

            OCEAN OVERWASH AND DEBRIS MOVING ONTO OLD OREGON INLET
            ROAD ROAD STATE ROUTE 124. ROAD STILL OPEN.

0506 PM     STORM SURGE      RODANTHE                35.61N 75.46W
09/25/2008  E0.00 FT         DARE               NC   COUNTY OFFICIAL

            HIGHWAY 12 NOW CLOSED NEAR THE S CURVES DUE TO OCEAN
            OVERWASH.

0506 PM     STORM SURGE      BUXTON                  35.26N 75.53W
09/25/2008  E0.00 FT         DARE               NC   COUNTY OFFICIAL

            OCEAN OVERWASH BUXTON NEAR CAPE HATTERAS HOTEL ALONG
            HIGHWAY 12

0730 PM     STORM SURGE      SALTER PATH             34.69N 76.89W
09/25/2008  E0.00 FT         CARTERET           NC   BROADCAST MEDIA

            MINOR COASTAL FLOODING BEING REPORTED ACROSS CARTERET

            COUNTY. WATER COMING IN AROUND THE CRAB SHACK RESTAURANT.

0730 PM     STORM SURGE      HARKERS ISLAND          34.70N 76.56W
09/25/2008  E0.00 FT         CARTERET           NC   BROADCAST MEDIA

            MINOR COASTAL FLOODING IN HARKERS ISLAND. WATER COVERING
            SOME ROADS IN AND NEAR HARKERS ISLAND.

0730 PM     STORM SURGE      MOREHEAD CITY           34.72N 76.73W
09/25/2008  E0.00 FT         CARTERET           NC   BROADCAST MEDIA

            HIGH WATER REPORTED NEAR CALICO CREEK...NORTH 20TH STREET
            AREA

0745 PM     STORM SURGE      EMERALD ISLE            34.67N 77.03W
09/25/2008  E0.00 FT         CARTERET           NC   PUBLIC

            WATER COMING UP IN YARDS ADJACENT TO BOGUE SOUND IN
            EMARALD ISLE. WATER LEVELS ABOUT 3 FEET ABOVE NORMAL.

&&

JELARDO
Special weather statement, Sep 25, 10:00 PM EST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1100 PM EDT THU SEP 25 2008

NCZ079-091>093-260400-
JONES-LENOIR-GREENE-CRAVEN-
1100 PM EDT THU SEP 25 2008

...STRONG THUNDERSTORMS WILL AFFECT CRAVEN...GREENE...LENOIR AND
JONES COUNTIES UNTIL MIDNIGHT EDT...

AT 1100 PM EDT...THERE WERE STRONG THUNDERSTORMS 32 MILES SOUTHEAST
OF KINSTON...OR ABOUT 13 MILES SOUTHWEST OF JAMES CITY...MOVING
NORTHWEST AT 35 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR
POLLOCKSVILLE AT 1105 PM EDT...TRENTON AT 1115 PM EDT...PHILLIPS
CROSSROADS...AND...COMFORT AT 1120 PM EDT...WOODINGTON...AND...DEEP
RUN AT 1135 PM EDT...MOSS HILL...AND...FALLING CREEK AT 1140 PM
EDT...LA GRANGE AT 1150 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE
STORMS INCLUDE MAYSVILLE...PLEASANT HILL...RIVER BEND...CATFISH
LAKE...DOVER...JASON...WYSE FORK AND TAYLORS CORNER.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.
Special weather statement, Sep 25, 10:41 PM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1141 PM EDT THU SEP 25 2008

NCZ093>095-260445-
PAMLICO-CRAVEN-CARTERET-
1141 PM EDT THU SEP 25 2008

...STRONG THUNDERSTORMS WILL AFFECT CARTERET...CRAVEN AND PAMLICO
COUNTIES UNTIL 1245 AM EDT...

AT 1141 PM EDT...THERE WERE STRONG THUNDERSTORMS OVER BEAUFORT...
MOVING NORTHWEST AT 38 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR
HARLOWE AT 1150 PM EDT...NORTH HARLOWE...AND...CHERRY
BRANCH...AND...CHERRY POINT AIR STATION AT 1205 AM EDT...MINNESOTT
BEACH...AND...ARAPAHOE AT 1210 AM EDT...NEUSE
FOREST...AND...RIVERDALE AT 1215 AM EDT. OTHER LOCATIONS TO BE
AFFECTED BY THE STORMS INCLUDE ATLANTIC BEACH...HAVELOCK...MOREHEAD
CITY...BETTIE...CROATAN...JANEIRO...NORTH
RIVER...OTWAY...STRAITS...NEUSE FOREST AND FORT MACON STATE PARK.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING. TELEPHONE LINES AND METAL PIPES
CONDUCT ELECTRICITY. YOU CAN BE INJURED OR KILLED IF LIGHTNING
STRIKES NEARBY. UNPLUG APPLIANCES NOT NECESSARY FOR OBTAINING WEATHER
INFORMATION. DO NOT TAKE A BATH OR SHOWER. GET OUT OF INDOOR POOLS.
AVOID USING THE TELEPHONE OR ANY ELECTRICAL APPLIANCE DURING A
THUNDERSTORM UNLESS IN AN EMERGENCY.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.
Special weather statement, Sep 25, 11:45 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1245 AM EDT FRI SEP 26 2008

NCZ093>095-260545-
PAMLICO-CRAVEN-CARTERET-
1245 AM EDT FRI SEP 26 2008

...STRONG THUNDERSTORMS WILL AFFECT EASTERN CARTERET...EASTERN
CRAVEN AND PAMLICO COUNTIES UNTIL 145 AM EDT...

AT 1245 AM EDT...A LINE OF STRONG THUNDERSTORMS STRETCHED NORTHWEST
FROM 6 MILES NORTHEAST OF BEAUFORT...TO 2 MILES EAST OF NEW BERN.
THE STORMS WERE MOVING NORTHWEST AT 35 MPH. THE STRONG THUNDERSTORMS
WILL BE NEAR NORTH RIVER...AND...OPEN GROUNDS FARM AT 1250 AM
EDT...GREAT NECK...AND...BACHELOR AT 105 AM EDT...ORIENTAL AT 110 AM
EDT...MINNESOTT BEACH AT 115 AM EDT...ARAPAHOE AT 120 AM EDT. OTHER
LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE
BETTIE...DAVIS...HARKERS
ISLAND...HARLOWE...MARSHALLBERG...MERRIMON...MERRITT...NORTH
HARLOWE...OTWAY...SMYRNA...SOUTH RIVER...STRAITS...WILLISTON AND
CHERRY BRANCH.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL OF 1 TO 2 INCHES IN AN HOUR WILL CAUSE PONDING OF WATER ON
ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD
SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

The radar

The Raleigh/Durham radar (KRAX), 78 km away, was scanning. The volume nearest the first event began at 04:57 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Pitt

When
September 26, 12:00 AM EST to 12:03 AM EST
Where
Pitt County, 0.89 mi SW of Farmville Arpt to 1.23 mi WSW of Farmville Arpt
Rating
EF0
Path length
0.5 mi
Path width
20 yd
Property damage
$2,000
Reported by
NWS Storm Survey
Coordinates
35.590, -77.630

Tornado touched down near Cuplelo Road in Farmville. Minor damage reported to a mobile home. Out building carried about 50 yards and destroyed.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2008Every state in 2008This day in weather historyThe tornado archive for North Carolina, 2008Warnings in North Carolina, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134335.